What's causing your constipation? Most likely, something on your dinner table. A diet high in dairy products and low in fiber and water can make it difficult for you to pass a stool. If you’ve gone more than three days without a bowel movement, or are having trouble passing a stool, you might consider temporarily taking a laxative to help you through the problem.
There are several types of laxatives available over-the counter; your doctor can help you decide which one is best for you:
Laxatives don’t usually have side effects, but, in some cases, they can cause cramping, gas, bloating, nausea or diarrhea. Don't use laxatives for more than a week without checking in with your doctor: long-term laxative use can be unhealthy, and may mask a problem your doctor should know about. Your doctor can help you make lifestyle and dietary changes to treat constipation long-term.
Talk to your doctor before using laxatives if you have stomach pain, nausea, vomiting, a fever of over 101.5 degrees or a sudden change in your bowel habits that continues for two or more weeks. You should also consult your doctor if you are currently taking prescription medication as laxatives make it more difficult for your body to absorb certain medicines and nutrients.
Everyone experiences it now and again — the dreaded diarrhea. Diarrhea (large amounts of loose or watery stools) occurs when your colon is unable to adequately absorb the liquid from the food and fluids you ingest, and is most often caused by a stomach bug. Diarrhea doesn't usually require medication, and resolves itself after a couple of days; most times, lifestyle changes can help prevent future cases of diarrhea. However, antidiarrheal medications can help with symptoms, especially if you have cramping. Your doctor may suggest one of two common over-the-counter antidiarrheals:
Loperamide can make you drowsy, so be sure to read the label carefully; the label will tell you what behaviors, if any, you should avoid while on the medication. Bismuth subsalicylate can make your tongue and/or stool look black; this side effect is harmless. If you think your diarrhea might be caused by an infection, talk to your doctor, as another medicine might be better at treating the bug. You should also talk to your doctor if you have a fever or find mucus or blood in your stools, as your diarrhea may signal a more serious problem.
The right over-the-counter medicine can bring quick relief for many short-term gastrointestinal problems. Remember to read the labels of any medicines you are planning to take, and talk to your doctor if you have questions or concerns.
Published June 19, 2013
Dr. Christopher Watters is a MedHelp expert and contributor and a surgeon at the Duke University Medical Center. He has nearly 30 years of experience in treating patients, and specializes in the gastrointestinal system. He is a member of the Society for Surgery of the Alimentary Tract and the American College of Phlebology.
|Explore More In Our Hep C Learning Center
What Is Hepatitis C?
Learn about this treatable virus.
Diagnosing Hepatitis C
Getting tested for this viral infection.
Just Diagnosed? Here’s What’s Next
3 key steps to getting on treatment.
Understanding Hepatitis C Treatment
4 steps to getting on therapy.
Your Guide to Hep C Treatments
What you need to know about Hep C drugs.
Managing Side Effects of Treatment
How the drugs might affect you.
Making Hep C Treatment a Success
These tips may up your chances of a cure.